Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 54, NWS Twin Cities, MN

July 22, 2009Le Sueur County, Scott County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 22, 2009, 2:20 PM CDT for Le Sueur County, Scott County, Minnesota. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2009, 2:20 PM CDT (19:20 UTC)
Expired
Jul 22, 2009, 2:44 PM CDT
In force
24 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Le Sueur County, MN, Scott County, MN

The radar

The Minneapolis radar (KMPX), 39 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 2:20 PM CDTHAIL 0.884 Ne Henderson, MNTHREE MILES SOUTH OF BLAKELEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2009-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2009-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1123 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 221920
SVRMPX
MNC079-139-222000-
/O.NEW.KMPX.SV.W.0054.090722T1920Z-090722T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
220 PM CDT WED JUL 22 2009

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN SCOTT COUNTY IN EAST CENTRAL MINNESOTA...
  NORTHERN LE SUEUR COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 300 PM CDT

* AT 220 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 3 MILES
  SOUTHWEST OF BELLE PLAINE...OR ABOUT 20 MILES NORTH OF ST PETER...
  AND MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  BELLE PLAINE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4447 9391 4453 9389 4454 9391 4459 9390
      4462 9386 4464 9377 4455 9361 4449 9354
TIME...MOT...LOC 1920Z 311DEG 9KT 4460 9382

$$
2 follow-up statements
000 
WWUS53 KMPX 221932
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
232 PM CDT WED JUL 22 2009

MNC079-139-222000-
/O.CON.KMPX.SV.W.0054.000000T0000Z-090722T2000Z/
SCOTT MN-LE SUEUR MN-
232 PM CDT WED JUL 22 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHEASTERN LE SUEUR AND SOUTHWESTERN SCOTT COUNTIES...

AT 232 PM CDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM...
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE SEVERE STORM WAS LOCATED
10 MILES NORTHWEST OF HEIDELBERG...OR ABOUT 3 MILES SOUTHWEST OF
BELLE PLAINE...AND MOVING SOUTHEAST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE...HIGHWAY 169...AND 
HEIDELBERG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4447 9386 4453 9388 4460 9386 4461 9377
      4455 9361 4449 9354
TIME...MOT...LOC 1932Z 311DEG 9KT 4458 9379

$$
000 
WWUS53 KMPX 221944
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
244 PM CDT WED JUL 22 2009

MNC079-139-221954-
/O.CAN.KMPX.SV.W.0054.000000T0000Z-090722T2000Z/
SCOTT MN-LE SUEUR MN-
244 PM CDT WED JUL 22 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LE SUEUR AND
SOUTHWESTERN SCOTT COUNTIES IS CANCELLED...

RADAR INDICATED THAT THE SEVERE STORM HAD WEAKENED. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4447 9386 4453 9388 4460 9386 4461 9377
      4455 9361 4449 9354
TIME...MOT...LOC 1944Z 311DEG 9KT 4456 9376

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:08 PM CDT, 12 minutes earlier.

Area forecast discussion, Jul 22, 2:08 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
208 PM CDT WED JUL 22 2009

.DISCUSSION...
EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN THIS
AFTERNOON...AS INSTABILITY INCREASES AND A SHORTWAVE MOVES ACROSS
CENTRAL MN. THE LOW FREEZING LEVEL HEIGHT OF ABOUT 8500-9000 FEET
WILL BE CONDUCIVE TO A HAIL THREAT WITH THE THUNDERSTORMS THAT
DEVELOP. FUNNEL CLOUD REPORTS ALSO MAKE SENSE GIVEN THE AXIS OF
SURFACE VORTICITY THAT LIES ALONG THE WEAK TROUGH EXTENDING FROM
NEAR MORA...TO THE TWIN CITIES...TO MANKATO. HOWEVER...THE STORMS
THUS FAR HAVE QUICKLY BECOME OUTFLOW DOMINATED...WHICH MINIMIZES
THE TOUCHDOWN THREAT.

CONVECTIVE ACTIVITY WILL WANE AFTER SUNSET...WITH THE NEXT CHANCE
OF SHRA/TS ARRIVING LATE THURSDAY AND FRIDAY AS A MID LEVEL LOW
DIVES SOUTHEAST FROM MANITOBA ACROSS NORTHERN MINNESOTA...AND
PUSHES A COLD FRONT ACROSS THE UPPER MIDWEST. ALTHOUGH THE FRONT
WILL BE PAST THE FORECAST AREA BY SATURDAY...THE AFOREMENTIONED
LOW WILL SPIN OVER THE GREAT LAKES REGION THROUGH THE WEEKEND AND
BRING THE POTENTIAL FOR ISOLATED SHOWERS AND
THUNDERSTORMS...MAINLY ACROSS WEST CENTRAL WISCONSIN ON SATURDAY
AFTERNOON. OTHER THAN A ROGUE SHOWER OR TWO IN WEST CENTRAL
WI...EXPECT SUNDAY TO BE A DRY DAY.

BY NEXT WEEK...THE GREAT LAKES LOW WILL BECOME PART OF THE LARGER LOW
DOMINATING CANADA. THE WESTERN PERIPHERY OF THE LOW WILL PIVOT
SOUTH ACROSS THE NORTH CENTRAL CONUS DURING THE FIRST HALF OF THE
UPCOMING WEEK. THIS WILL TRANSLATE TO SPORADIC PRECIPITATION
OPPORTUNITIES AS EMBEDDED IMPULSES MOVE ACROSS THE REGION...ALONG
WITH BELOW NORMAL TEMPERATURES. HIGHS WILL LIKELY NOT ESCAPE THE
70S ACROSS MUCH OF THE FORECAST AREA FROM WEDNESDAY THROUGH
MONDAY. HAVE ALSO RETAINED 20-30 POPS FROM MONDAY THROUGH
WEDNESDAY.

&&

.AVIATION.../18Z TAF ISSUANCE/

DISTURBED UPPER LEVEL PATTERN REMAINS OVER THE AREA THROUGH EARLY
EVE. COUPLED WITH A WEAK SFC BOUNDARY OFFERING LOW LEVEL
CONVERGENCE AND POOLING OF INSTABILITY...SCATTERED THUNDERSTORMS
ARE ALREADY DEVELOPING IN NRN MN AND WI. THESE SHOULD EVOLVE
SOUTH INTO ERN MN AND WRN WI THROUGH MID AFTN. WITH THE TIMING OF
THESE IN THE FIRST SIX TO NINE HOURS...HAVE FOCUSED THE WINDOW ON
MENTIONING RAIN AT ERN MN AND WRN WI TAF SITES. HAVE HIGHLIGHTED
THUNDER IN THE WI TAF SITES BUT IS VERY POSSIBLE AT ERN MN SITES
DUE TO THE LOW FREEZING LEVELS OFFERING SUFFICIENT CHARGE
DISTRIBUTION FOR LIGHTNING. THERE COULD ALSO BE AT LEAST SOME
SMALL HAIL WITH ANY STORMS THIS AFTN. ALL IN ALL...COVERAGE SHOULD
BE NEAR 20-30 PERCENT IN ERN MN TO 30-50 PERCENT IN WRN WI. STORMS
WILL FADE WITH THE LOSS OF HEATING INTO THE EVENING. WINDS WILL BE
SOMEWHAT VARIABLE AT TIMES THIS AFTN AND BE GUSTY NEAR ANY STORMS.
THESE WILL BECOME VERY LIGHT ONCE AGAIN TONIGHT AND WITH RESIDUAL
MOISTURE IN THE WAKE OF THE SCT SHOWERS THIS AFTN AND EVE...SOME
FOG IS AGAIN POSSIBLE IN ERN MN AND WRN WI. NOT AS IDEAL OF A
SETUP...BUT SOME DENSE FOG NEAR WI TAF SITES IS POSSIBLE. SW WINDS
INCREASING TOMORROW AHEAD OF THE SYSTEM DROPPING SOUTHEAST FROM
THE INTERNATIONAL BORDER.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS/MTF
Hazardous weather outlook, Jul 22, 12:14 PM CDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1214 PM CDT WED JUL 22 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
231200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHEXT SEVERAL DAYS...ALONG
WITH AGAIN EARLY NEXT WEEK. THE HIGHEST CHANCE OF ORGANIZED AND
WIDESPREAD THUNDERSTORMS WILL OCCUR LATE THURSDAY NIGHT AND INTO
FRIDAY. AT THIS TIME...THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER
IS LOW.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH THE SEVERE THUNDERSTORM THREAT IS MARGINAL
THIS AFTERNOON AND EARLY EVENING...SPOTTERS SHOULD REMAIN ALERT
FOR STRONGER THUNDERSTORMS AND BE READY TO REPORT HAIL.

In the hours before

Special weather statement, Jul 22, 1:24 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
124 PM CDT WED JUL 22 2009

MNZ068-221915-
CARVER-
124 PM CDT WED JUL 22 2009

AT 123 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES SOUTHWEST OF WACONIA. THIS STORM WAS MOVING
EAST SOUTHEAST AT 10 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NORWOOD/YOUNG AMERICA.
  WACONIA.
  COLOGNE.
  CARVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

IF NEAR LAKES...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A
VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT
ON THE WATER IN A THUNDERSTORM

&&

LAT...LON 4468 9377 4467 9387 4481 9395 4487 9387
      4483 9365 4478 9359 4474 9363 4471 9362
      4470 9364 4470 9368 4464 9377
TIME...MOT...LOC 1824Z 286DEG 9KT 4482 9385
Local storm report, Jul 22, 1:26 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
126 PM CDT WED JUL 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     FUNNEL CLOUD     WINSTED                 44.97N 94.05W
07/22/2009                   MCLEOD             MN   TRAINED SPOTTER

            FUNNEL HALF WAY TO GROUND.

&&

AJZ
Local storm report, Jul 22, 1:31 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
131 PM CDT WED JUL 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FUNNEL CLOUD     WINSTED                 44.97N 94.05W
07/22/2009                   MCLEOD             MN   TRAINED SPOTTER

            FUNNEL CLOUD ROPING OUT, STILL HALF WAY TO THE GROUND.

&&

AJZ
Special weather statement, Jul 22, 1:37 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
137 PM CDT WED JUL 22 2009

MNZ051-059-060-066>070-075>077-221930-
CARVER-DAKOTA-HENNEPIN-LE
SUEUR-MCLEOD-NICOLLET-RICE-SCOTT-SHERBURNE-SIBLEY-WRIGHT-
137 PM CDT WED JUL 22 2009

...THUNDERSTORMS WITH SMALL HAIL AND FUNNEL CLOUDS DEVELOPING OVER
PORTIONS OF CENTRAL MINNESOTA THROUGH 230 PM CDT...

AT 134 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS FROM CLEARWATER TO WACONIA SOUTH TO NICOLETT. THESE
STORMS WERE MOVING EAST SOUTHEAST AT 10 MPH. HAIL UP TO DIME SIZE
AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. ALSO...FUNNEL
CLOUDS REPORTS HAVE BEEN FREQUENT WITH THESE THUNDERSTORMS. THE
ATMOSPHERE IS NOT FAVORABLE FOR A TORNADO TOUCHDOWN AT THIS TIME.
HOWEVER...IF YOU DO SEE A TORNADO TOUCHDOWN...TAKE COVER IMMEDIATELY.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  LORETTO.
  WAYZATA.
  WOODLAND.
  ST HENRY.
  VESELI.
  WEBSTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

&&

LAT...LON 4439 9452 4486 9432 4551 9387 4545 9377
      4493 9320 4491 9320 4480 9302 4477 9300
      4477 9296 4467 9277 4442 9324 4422 9407
TIME...MOT...LOC 1834Z 293DEG 62KT 4521 9351 4478 9385
          4426 9427
Local storm report, Jul 22, 1:38 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
138 PM CDT WED JUL 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 PM     FUNNEL CLOUD     2 E STOCKHOLM           45.04N 94.18W
07/22/2009                   WRIGHT             MN   LAW ENFORCEMENT

            INTERSECTION OF COUNTY ROAD 30 AND 3. POSSIBLY SAME
            FUNNEL SEEN NEAR WINSTED AND SILVER LAKE.

&&

SPD
Local storm report, Jul 22, 1:41 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
141 PM CDT WED JUL 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FUNNEL CLOUD     3 S MONTROSE            45.02N 93.91W
07/22/2009                   WRIGHT             MN   LAW ENFORCEMENT

&&

SPD

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:58 PM CDTSpecial Weather StatementMPXFreeborn47 min
Jul 22, 1:24 PM CDTSpecial Weather StatementMPXCarver51 min
Jul 22, 1:37 PM CDTSpecial Weather StatementMPXCarver, Dakota, Hennepin, Le Sueur, McLeod, Nicollet and 3 more53 min
Jul 22, 4:37 PM CDTSpecial Weather StatementMPXRamsey23 min
Jul 22, 4:59 PM CDTSpecial Weather StatementMPXRamsey, Washington46 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.